Shortest Length Total Orders Do Not Minimize Irregularity in Vector-Valued Mathematical Morphology


  • Samuel Francisco
  • Marcos Eduardo Valle



Vector-valued mathematical morphology, irregularity issue, shortest length path


Mathematical morphology is a theory concerned with non-linear operators for image processing and analysis. The underlying framework for mathematical morphology is a partially ordered set with well-defined supremum and infimum operations. Because vectors can be ordered in many different ways, finding appropriate ordering schemes is a major challenge in mathematical morphology for vector-valued images, such as color and hyperspectral images. In this context, the irregularity issue plays a key role in designing effective morphological operators. Briefly, the irregularity follows from a disparity between the ordering scheme and a metric in the value set. Determining an ordering scheme using a metric provide reasonable approaches to vector-valued mathematical morphology. Because total orderings correspond to paths on the value space, one attempt to reduce the irregularity of morphological operators would be defining a total order based on the shortest length path. However, this paper shows that the total ordering associated with the shortest length path does not necessarily imply minimizing the irregularity.


Não há dados estatísticos.

Biografia do Autor

Samuel Francisco

IFSP, São Paulo, SP

Marcos Eduardo Valle

IMECC-Unicamp, Campinas, SP


G Birkhoff. Lattice Theory. 3rd ed. Providence: American Mathematical Society, 1993.

Emmanuel Chevallier and Jesús Angulo. “The Irregularity Issue of Total Orders on Metric Spaces and Its Consequences for Mathematical Morphology”. In: Journal of Mathematical Imaging and Vision 54.3 (Mar. 2016), pp. 344–357. doi: 10.1007/s10851-015-0607-7.

Henk J A M Heijmans. “Mathematical Morphology: A Modern Approach in Image Processing Based on Algebra and Geometry”. In: SIAM Review 37.1 (1995), pp. 1–36.

Alex Krizhevsky, Vinod Nair, and Geoffrey Hinton. CIFAR-10 (Canadian Institute for Advanced Research). 2009. url:

Olivier Lézoray. “Mathematical morphology based on stochastic permutation orderings”. In: Mathematical Morphology - Theory and Applications 5.1 (2021), pp. 43–69.

C Ronse. “Why Mathematical Morphology Needs Complete Lattices”. In: Signal Processing 21.2 (1990), pp. 129–154.

Jean Serra. “The “False Colour” Problem”. In: Mathematical Morphology and Its Application to Signal and Image Processing. Ed. by Michael H F Wilkinson and Jos B T M Roerdink. Vol. 5720. Lecture Notes in Computer Science. Springer Berlin Heidelberg, 2009, pp. 13–23.

P Soille. Morphological Image Analysis. Berlin: Springer Verlag, 1999.

Marcos Eduardo Valle et al. “Irregularity Index for Vector-Valued Morphological Operators”. In: Journal of Mathematical Imaging and Vision, ICML 2013 64.7 (2022), pp. 754–770. doi: 10.1007/s10851-022-01092-0.

Santiago Velasco-Forero and Jesus Angulo. “Vector Ordering and Multispectral Morphological Image Processing”. In: Advances in Low-Level Color Image Processing. Ed. by M Emre Celebi and Bogdan Smolka. Dordrecht: Springer Netherlands, 2014, pp. 223–239. doi: 10.1007/978-94-007-7584-8{_}7.






Trabalhos Completos